Wednesday, October 22, 2014

Friday, January 28, 2011 Allie, Community Member, asks

Q: Is it safe to take Klonopin, citalopram, and tramadol together? I suffer from endometriosis and my doctor gave me taramdol for the pain.

I take 40mg of citalopram at night and was put on 50mg of tramadol every 6-12 hrs as needed for pain. I did fine the first night I took it. However I took my .5 mg of kolonopin because of a stressful day at work and i just felt bonkers. My heart rate was up, breathing was shallow, I fainted and was helped back to my bed. So is there something wrong with these 3 meds together? is there another pain pill I can be given that wont send me into a shock if I take my antidepressent or anxiety pill.
Answer This
Answers (1)
Cort, Health Guide
1/29/11 11:22pm

Definitely tell your doctor about this. All these drugs interact with each and Tramadol has a 'major' interaction with Citalopram. In particular it can cause something called 'serotonin syndrome'....Here are the symptoms associated with that. Tachycardia is increased heart rate - which you experienced. Be sure to talk to your physician before you take these drugs together again. 

 

MANAGEMENT: In general, the concomitant use of SSRIs and tramadol should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Patients treated with the combination should be closely monitored for signs and symptoms of excessive serotonergic activity such as CNS irritability, altered consciousness, confusion, myoclonus, ataxia, abdominal cramping, hyperpyrexia (fever), shivering, pupillary dilation, diaphoresis, hypertension (high blood pressure), and tachycardia.

Reply
Cort, Health Guide
1/29/11 11:23pm

Serotonin syndrome is rare but it can be quite dangerous. 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Allie, Community Member— Last Modified: 03/09/14, First Published: 01/28/11